Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 13, NWS Green Bay, WI

November 15, 2023

NWS Green Bay, WI issued this gale warning at Nov 15, 2023, 2:16 PM CST. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2023, 2:16 PM CST (20:16 UTC)
In effect from
Nov 16, 2023, 9:00 AM CST
Expired
Nov 17, 2023, 12:00 AM CST
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

698 
WHUS73 KGRB 152016
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
216 PM CST Wed Nov 15 2023

LMZ521-541-160430-
/O.UPG.KGRB.GL.A.0005.231116T1800Z-231117T0600Z/
/O.NEW.KGRB.GL.W.0013.231116T1500Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
216 PM CST Wed Nov 15 2023

...GALE WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...Southwest winds 15 to 25 kts with gale force gusts up to
  35 kts and waves 5 to 8 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...From 9 AM Thursday to midnight CST Thursday night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ522-542-543-160430-
/O.UPG.KGRB.GL.A.0005.231116T1800Z-231117T0600Z/
/O.NEW.KGRB.SC.Y.0082.231116T1500Z-231117T1200Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
216 PM CST Wed Nov 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY...

* WHAT...Southwest winds 15 to 25 kts with gusts up to 30 kts and
  waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan, and Southern Bay of Green Bay.

* WHEN...From 9 AM Thursday to 6 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
102 
WHUS73 KGRB 160311
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
911 PM CST Wed Nov 15 2023

LMZ521-541-161100-
/O.CON.KGRB.GL.W.0013.231116T1500Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
911 PM CST Wed Nov 15 2023

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...Southwest winds 15 to 25 kts with gale force gusts up to
  35 kts and waves 4 to 7 ft on the Bay, 8 to 12 ft on the Lake 
  expected. 

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...From 9 AM Thursday to midnight CST Thursday night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ522-542-543-161100-
/O.CON.KGRB.SC.Y.0082.231116T1500Z-231117T1200Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
911 PM CST Wed Nov 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THURSDAY TO
6 AM CST FRIDAY...

* WHAT...Southwest winds 15 to 25 kts with gusts up to 30 kts 
  and waves 4 to 7 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan, and Southern Bay of Green Bay.

* WHEN...From 9 AM Thursday to 6 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AK
338 
WHUS73 KGRB 160936
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
336 AM CST Thu Nov 16 2023

LMZ522-542-543-161700-
/O.UPG.KGRB.SC.Y.0082.231116T1500Z-231117T1200Z/
/O.EXA.KGRB.GL.W.0013.231116T1500Z-231117T0600Z/
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
336 AM CST Thu Nov 16 2023

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

* WHAT...South to southwest winds 20 to 25 kts with gusts to
  around 35 kts, then veering W late this evening. Waves 4 to 6 ft
  on the bay and 6 to 10 ft on the lake.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan, and Southern Bay of Green Bay.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-541-161700-
/O.CON.KGRB.GL.W.0013.231116T1500Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
336 AM CST Thu Nov 16 2023

...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT CST TONIGHT...

* WHAT...South to southwest winds 20 to 25 kts with gusts to
  around 40 kts, then veering W late this evening. Waves 4 to 7 ft
  on the bay and 8 to 12 ft on the lake.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...From 9 AM this morning to midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Kieckbusch
066 
WHUS73 KGRB 161610
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1010 AM CST Thu Nov 16 2023

LMZ521-522-541>543-170015-
/O.CON.KGRB.GL.W.0013.000000T0000Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1010 AM CST Thu Nov 16 2023

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South to southwest winds 20 to 25 kts with gusts to 
  around 40 kts, then veering W late this evening. Waves 4 to 7 
  ft on the bay and 8 to 12 ft on the lake.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...Through midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
547 
WHUS73 KGRB 162108
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
308 PM CST Thu Nov 16 2023

LMZ521-522-541>543-170515-
/O.CON.KGRB.GL.W.0013.000000T0000Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
308 PM CST Thu Nov 16 2023

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds turning westerly 15 to 25 kt with gusts
  up to 35 kt and waves 5 to 8 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...Through midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
898 
WHUS73 KGRB 170312
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
912 PM CST Thu Nov 16 2023

LMZ521-522-541>543-170600-
/O.CON.KGRB.GL.W.0013.000000T0000Z-231117T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
912 PM CST Thu Nov 16 2023

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 35 kt and 
  waves 4 to 7 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sturgeon Bay, and Central Bay of Green Bay.

* WHEN...Through midnight CST tonight.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
824 
WHUS73 KGRB 170353
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
953 PM CST Thu Nov 16 2023

LMZ521-522-541>543-171200-
/O.CON.KGRB.GL.W.0013.000000T0000Z-231117T0600Z/
/O.NEW.KGRB.SC.Y.0083.231117T0600Z-231117T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
953 PM CST Thu Nov 16 2023

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...For the Gale Warning, west winds 15 to 20 kt with gusts 
  up to 30 kt and waves 4 to 7 ft. For the Small Craft Advisory, 
  northwest winds 15 to 20 kt with gusts up to 30 kt and waves 2 
  to 5 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Gale Warning, until midnight CST tonight. For 
  the Small Craft Advisory, until 9 AM CST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
243 
WHUS73 KGRB 170603
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1203 AM CST Fri Nov 17 2023

LMZ521-522-541>543-171415-
/O.EXP.KGRB.GL.W.0013.000000T0000Z-231117T0600Z/
/O.CON.KGRB.SC.Y.0083.000000T0000Z-231117T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1203 AM CST Fri Nov 17 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Northwest winds 15 to 25 kts with gusts up to 30 kts.
  Waves 2 to 4 ft on the bay and 4 to 7 ft on Lake Michigan.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
TSK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Nov 15, 11:43 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 15, 11:43 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1143 AM CST Wed Nov 15 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 335 AM CST Wed Nov 15 2023

Key Messages:

- Much above normal temperatures continue today and Thursday.

- Very windy conditions expected Thursday.

Forecast Details:

Temperatures and RH:

925 mb temperatures will be in the 8-10 C range today, and 11-13 C
range on Thursday. Used a blend of the warmest guidance sets,
including a heavy dose of the NBM 95th percentile, for highs.
Highs today should range from the middle 50s northwest to the
lower 60s southeast (15-20 degrees above normal). Highs on
Thursday will be in the upper 50s to middle 60s (around 20 degrees
above normal). Despite the unseasonable warmth, it doesn't appear
that we'll break any records.

Low dew points are expected across northern WI today, and have
been reduced by 3-5 degrees from the previous forecast. Relative
humidities will drop to around 25 percent across much of north
central and far northeast WI.

Winds:

A weak surface trough will pass through the region today, followed
by the arrival of a surface ridge. This will bring much lighter
winds to the forecast area today and most of tonight. The pressure
gradient will increase dramatically on Thursday as the high shifts
east and a strong cold front approaches from the northwest. Mixing
through 900-850 mb will tap into 45 to 55 knot winds aloft,
resulting in gusts to 40 to 45 mph at the surface during the late
morning and afternoon. This matches up well with the mean max
gusts off the SPC HREF. Gusts will get close to Wind Advisory
criteria, but WAA ahead of the front and an increase in high
clouds during the afternoon are negative factors for a headline
at this point.

Concerning Gale Warning potential on Thursday, a local study
using the SPC HREF, and WSUP showing a 60-80 percent chance of 34+
knot winds on the lake and southern bay, are enough evidence to
support a Gale Watch from 18z/Thu-06z/Fri. This is not a slam
dunk, however, as forecast soundings show a strong inversion
setting up as warm air advects over the relatively cool waters of
Lake Michigan.

Dry weather will prevail through Thursday, as saturation with the
cold front is not expected to occur until Thursday night.

.LONG TERM...Thursday Night Through Tuesday
Issued at 335 AM CST Wed Nov 15 2023

The main highlights from this forecast period revolve around a cold
frontal passage Thursday evening/night bringing gusty winds and
scattered rain showers, followed by the return of near seasonal
temps and dry weather through the weekend. Little changes to the
early week system as models continue to struggle with the
evolution/interaction of a northern and southern stream system in a
split flow.

Thursday evening through early Friday...A strong cold front is
progged to sweep southeast across the forecast area during this time
period. Ahead of the front, gusty south/southwest winds will
continue to gust to 30 to 40 mph into Thursday evening. As the front
moves through, winds will turn west/northwest and continue gusting
up to 35 mph before slowly decreasing into Friday morning. With
little moisture available, anticipate locations will see a quick
passing rain shower along the front.

Friday through Sunday...The forecast area will be under an upper-
level northwest flow through the weekend as upper-level ridging
builds and shifts eastward over the western CONUS. Dry conditions
and temperatures returning to near normal (highs mainly in the
40s) are anticipated during this time period.

Rest of the extended...As the upper-level ridge gradually departs on
Monday, a split flow emerges with a northern and southern stream
system. Latest ECMWF has the southern stream system lifting
northeast across southern IL and IN before phasing with the northern
stream system as it lifts over the Great Lakes by late Tuesday. This
solution would bring rain into southern WI, but the bulk of the
precip would remain to the south and east. Based on the GFS
solution, the forecast area could see impacts from the northern
stream system, as it keeps the southern stream system across the
southeastern US. However, the latest GFS does indicate the southern
stream system starting out further north in the Middle Mississippi
Valley before taking a southeasterly turn. This new development may
indicate the GFS is beginning to lean more towards the ECMWF
solution. Regardless of how guidance evolves over the coming days,
there still appears to be potential for the forecast area to see
some precipitation (rain or snow) sometime between late Monday and
late Tuesday, but confidence continues to increase that a complete
washout or heavy dumping of snow will not occur.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1143 AM CST Wed Nov 15 2023

VFR conditions are expected through Thursday afternoon. South
winds will increase late tonight ahead of a cold front that will
move across the area Thursday evening. Low level wind shear is
expected after midnight with south winds of 5 to 10 knots at the
surface and southwest winds around 40 knots at 2000 ft agl. South
surface winds will gust to 35 knots at times after 14z Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kruk
AVIATION.......RDM
Hazardous weather outlook, Nov 15, 3:41 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
341 AM CST Wed Nov 15 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
341 AM CST Wed Nov 15 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

South to southwest winds are expected to gust to 40 to 45 mph
Thursday afternoon and evening. Travel conditions may be hazardous
for high profile vehicles, especially on west to east oriented
roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-160945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
341 AM CST Wed Nov 15 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

South to southwest gale force gusts are possible Thursday
afternoon and evening. A Gale Watch has been issued.

Kieckbusch/Kruk

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:47 AM CSTGale WatchGRB10 hr
Nov 15, 2:16 PM CSTSmall Craft AdvisoryGRB13 hr

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.